Thunderstorm Wind, Stark
- When
- June 1, 1:51 PM EST
- Where
- Stark County, 1.26 mi N of Pinn
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.798, -81.523
Several large tree limbs downed in Massillon.
A surface cold front drifted southeastward from southeastern Lower MI and northwest OH to western NY, northwest PA, and northeast OH during the afternoon through late evening of the 1st as an occluded low meandered over northeast MB. Ahead of the front, multicell thunderstorm clusters, many of which grew upscale into a longer squall line, impacted northern OH as the storms evolved generally…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A surface cold front drifted southeastward from southeastern Lower MI and northwest OH to western NY, northwest PA, and northeast OH during the afternoon through late evening of the 1st as an occluded low meandered over northeast MB. Ahead of the front, multicell thunderstorm clusters, many of which grew upscale into a longer squall line, impacted northern OH as the storms evolved generally eastward. In vicinity of the front, a supercell moved generally eastward across northwest OH before merging with nearby thunderstorms and evolving into a multicell storm cluster. These storms occurred within a warm sector comprised of moderate to strong effective bulk shear and primarily moderate MUCAPE and DCAPE, respectively. There were multiple reports of severe hail and damaging convective wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 1, 12:41 PM EST, 1 hour 10 minutes earlier.
Area Forecast Discussion National Weather Service Cleveland OH 141 PM EDT Wed Jun 1 2022 ...18z TAF Aviation Forecast Update... .SYNOPSIS... A cold front will cross the region this evening before stalling over central Ohio tonight allowing a weak low to ride along it Thursday. High pressure builds in Thursday night through Saturday before a warm front lifts across the region Sunday. && .NEAR TERM /THROUGH THURSDAY/... 9:00 am update... There no notable changes made to the ongoing forecast for today. We will see scattered to widespread showers and thunderstorms developing through the afternoon and evening. Some storms could be severe with damaging wind gusts as the main threat. 6:30 AM Update... Delayed the arrival of chance PoPs for showers in NW Ohio until after 14Z based on latest radar loops and CAMS. Most of the morning will see quite a bit of sunshine and temperatures warming quickly through the lower and middle 80s. Original Discussion... Very warm and humid conditions continue early this morning as SW flow ahead of a shortwave trough lifting into northern Ontario and the trailing cold front draped from the upper Great Lakes back through the MS Valley maintains a feed of warm air advection across the Ohio Valley and lower Great Lakes. This front is convectively active this morning with IR satellite and water vapor loops showing areas of showers and thunderstorms from central and SW lower Michigan through the Mid MS Valley. The progression of the convection from Illinois to Michigan this morning will directly affect how things redevelop across northern Ohio and NW PA today due to the influence of possible outflow boundaries. The upstream convection has been loosely organized, and it was even loosely organized during the day yesterday with generally broken coverage instead of a solid line or more defined QLCS. This is likely the result of the shortwave deamplifying and lifting well to the north toward Hudson Bay, effectively displacing the upper jet energy over the Upper Great Lakes. This leads me to believe that convection will be scattered and not widespread across our region either once things get going late this morning into the afternoon. In terms of timing and location of initiation, guidance has trended slower with the cold frontal passage, generally crossing north central and NW Ohio after 00Z then gradually progressing E/SE before stalling in central Ohio tonight. This trend, and the fact that the upstream convection this morning is struggling to organize, may keep the convergence from any outflow boundaries confined to SE Michigan and western Ohio through mid day. This points toward convective initiation farther NW than the previous forecast had, and CAMS have picked up on that idea generally showing initiation over NW and north central Ohio around mid day, then progressing E/SE through the afternoon. The mid/upper ridge and associated capping remains in control this morning, but height falls are ongoing as the front gradually pushes SE, and these height falls and mid-level cooling will weaken CIN late this morning, so expect initiation after 15 or 16Z. Regarding severe weather threats, the lack of upstream coverage early this morning points toward more sunshine than originally anticipated, and with a warm morning start, this will support rapid surface heating and probably higher instability. Temperatures warming into the mid/upper 80s with dew points pooling in the upper 60s to near 70 beneath relatively steep mid-level lapse rates of 6 to 6.5 C/Km could allow surface based CAPE to build higher than forecast, and would not be surprised to see 2500 to 3000 joules of SBCAPE with 2000-2500 joules of MLCAPE. While this is considered moderate instability, it will support some strong updrafts. Shear will be sufficient for some convective organization with deep layer shear projected to reach around 30 kts over northern areas by early afternoon, but the stronger values of 35-40+ kts continue to lag behind the main push of convection. This will limit the coverage and longevity of any severe convective clusters, but deep layer shear vectors oriented from W to E will generally be orthogonal to the orientation of the convection, so we could see one or two forward propagating clusters producing damaging winds over a swath of counties depending on how it ultimately evolves. The greater heating this morning will also steepen low-level lapse rates to around 8 C/KM which will raise DCAPE values and further enhance wind potential. Hail is a secondary threat. CAPE in the -10 to -30 C layer (hail CAPE) will be limited today, and with fairly high freezing levels and marginal mid-level lapse rates, any large hail should mainly occur early in the convective life- cycle. Low-level (0- 1 Km) shear does increase to around 20 kts this afternoon with 0-3 Km SRH of 50-100 m2/s2, so cannot rule out a semi discrete supercell embedded within convection shortly after initiation capable of hail and an isolated, weak tornado before growing upscale into lines and clusters. The latest SWODY1 keeps the slight risk from just south of Erie, PA to about Marion, Ohio with the main threat being wind, and this is reasonable based on the reasoning above. Locally heavy rainfall and isolated flooding is also possible today since shear vectors parallel to the approaching boundary will support some backbuilding/training, and PWATs increase to 1.50 to 1.75 inches which is around the 90th percentile of climatology. Showers will linger this evening over the south half of the CWA before moving out early tonight. However, as mentioned above, the front will stall over central Ohio in response to a deepening mid/upper trough over the Upper Midwest supporting a surface low developing on the front and riding up the boundary. The latest NAM and other deterministic guidance are trending north with the low track through central Ohio late tonight into Thursday. There will be a band of steady showers to the north of the low track where isentropic ascent will be maximized by a 70-90 knot H3 jet streak, so quickly increased PoPs again late tonight through mid day Thursday. This will lead to cool, raw, wet conditions Thursday morning into the early afternoon, and there could be enough elevated instability for isolated rumbles of thunder too. Drier air will move in Thursday afternoon and evening as the low pulls away allowing the front to finally clear the region. Highs Thursday will be well below normal in the mid/upper 60s, so it will feel cold after the recent heat! && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... Cold front should be well east of the region Thursday evening allowing high pressure to ridge into Ohio from the west. A weakening cold front may cross the lake Friday night. Dont think this boundary will assist in the development of any showers as the main piece of jet energy moving well north of the area. However it is something we will need to monitor with some dissipating showers potentially crossing the lake Friday evening. Lows Thursday and Friday nights will be cooler with mid 40's to lower 50's. Highs Friday in the 70's. High pressure takes back control by Saturday. So expect dry conditions. Highs in the mid 60's to mid 70's. Lows mid 40's to mid 50's. && .LONG TERM /SUNDAY THROUGH TUESDAY/... Confidence in the extended forecast remains very low as zonal flow develops cross the US Sunday through Wednesday. Models indicate a couple ripples of low pressure moving through this flow with a stationary boundary wobbling in an area from Illinois to Ohio. Each model has this boundary in differing locations along with the timing of the jet energy aloft. So for now we are going with a forecast that has slight chance to chance POP's in it Sunday night through Wednesday. Temperatures are expected to be very close to seasonal averages. && .AVIATION /18Z Wednesday THROUGH Monday/... The main concerns for aviation will be the potential for scattered strong to severe convection this afternoon into the early evening hours for all of northern Ohio and northwest Pennsylvania. We expect VFR conditions through the evening hours outside of any heavier convection. There will be brief drops in visibilities and ceilings with the convection as well into the evening hours. The strongest convection will be capable of large hail and severe downburst wind gusts. A cold front will move through the area this evening after 00z which will shift southwest winds 5-10 knots today to northwest/north winds 5-10 knots overnight into Thursday morning. Ceilings will drop to MVFR and some locations lower end MVFR. Some guidance shows the potential for IFR at a few locations but we did not have that in the TAF for this update. We will watch trends and see if those ceilings need to be updated in the TAF. MVFR ceilings expected to last through Thursday morning. There could be some scattered light rain showers possible around early Thursday morning. Outlook...Non-VFR likely Thursday morning into the afternoon with rain showers. && .MARINE... Cold Front moves across the lake this afternoon into the evening. South to southwest winds today become northerly overnight. May briefly build waves to 3 feet, especially after midnight tonight through mid morning Thursday. The frontal boundary stalls over central Ohio Wednesday night and is expected to become the path for low pressure. The low moves into western NY by mid afternoon Thursday with north to northwest winds persisting at 10 to 15 knots. Waves may reach 2-3 feet for the nearshore waters from Sandusky to Ripley. High pressure then builds onto the lake from the west Thursday night into Friday winds become west to southwest. A weakening cold front may cross the lake Friday night with a brief increase of northerly winds. High pressure takes back control by Saturday with light and variable winds anticipated. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Garuckas NEAR TERM...Garuckas/Griffin SHORT TERM...MM LONG TERM...MM AVIATION...Griffin MARINE...MM
Hazardous Weather Outlook National Weather Service Cleveland OH 225 PM EDT Wed Jun 1 2022 LEZ142>145-162>166-OHZ003-006>009-017>019-027-028-036-037-021830- Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH- The Islands to Vermilion OH-Vermilion to Avon Point OH- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron- Wyandot-Crawford-Marion-Morrow- 225 PM EDT Wed Jun 1 2022 This Hazardous Weather Outlook is for Lake Erie, north central Ohio and northwest Ohio. .DAY ONE...This afternoon and tonight. Strong to severe thunderstorms may develop this afternoon and evening. The main threat is strong damaging winds but some larger hail is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ146>149-167>169-OHZ010>014-020>023-029>033-038-047-089-PAZ001>003- 021830- Avon Point to Willowick OH-Willowick to Geneva-on-the Lake OH-Geneva- on-the-Lake to Conneaut OH-Conneaut OH to Ripley NY- Willowick to Geneva-on-the-Lake OH beyond 5NM off shoreline to US- Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina- Summit-Portage-Trumbull-Richland-Ashland-Wayne-Stark-Mahoning-Holmes- Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford- 225 PM EDT Wed Jun 1 2022 ...SEVERE THUNDERSTORM WATCH 301 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio and northwest Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
Special Weather Statement
National Weather Service Cleveland OH
113 PM EDT Wed Jun 1 2022
OHZ021-031-032-011745-
Summit OH-Stark OH-Wayne OH-
113 PM EDT Wed Jun 1 2022
...A strong thunderstorm will impact portions of northwestern Stark,
southern Summit and central Wayne Counties through 145 PM EDT...
At 113 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wooster, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Canton, Wooster, Massillon, Barberton, Green, North Canton, Orrville,
Rittman, Doylestown, Creston, Dalton, New Franklin, Norton, Canal
Fulton, Lakemore, Smithville, Clinton, Marshallville, Meyers Lake and
Hills And Dales.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4078 8213 4092 8213 4102 8144 4081 8139
TIME...MOT...LOC 1713Z 258DEG 29KT 4085 8203
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KahnSpecial Weather Statement
National Weather Service Cleveland OH
202 PM EDT Wed Jun 1 2022
OHZ032-011845-
Stark OH-
202 PM EDT Wed Jun 1 2022
...A strong thunderstorm will impact portions of Stark County through
245 PM EDT...
At 202 PM EDT, Doppler radar was tracking a strong thunderstorm over
Massillon, or 9 miles southwest of Canton, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Canton, Massillon, Green, Alliance, North Canton, Louisville,
Minerva, Brewster, Navarre, Canal Fulton, East Canton, Meyers Lake,
Hills And Dales, Robertsville, Maximo, Perry Heights, North Lawrence
and Greentown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4069 8165 4087 8165 4091 8147 4091 8142
4092 8142 4099 8109 4073 8109
TIME...MOT...LOC 1802Z 263DEG 29KT 4075 8154
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KahnSpecial Weather Statement
National Weather Service Cleveland OH
243 PM EDT Wed Jun 1 2022
OHZ014-023-PAZ003-011930-
Trumbull OH-Ashtabula Inland OH-Crawford PA-
243 PM EDT Wed Jun 1 2022
...A strong thunderstorm will impact portions of northeastern
Trumbull, southeastern Ashtabula and southwestern Crawford Counties
through 330 PM EDT...
At 243 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Kinsman, or 21 miles north of Warren, moving east
at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kinsman, Andover, Linesville, Harmonsburg, Pymatuning Central,
Adamsville, Atlantic, Cherry Valley, Conneaut Lake, Jamestown,
Conneaut Lakeshore and Hartstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern Ohio...and northwestern Pennsylvania.
&&
LAT...LON 4148 8027 4149 8043 4149 8052 4144 8052
4144 8076 4160 8074 4168 8024 4160 8022
TIME...MOT...LOC 1843Z 264DEG 21KT 4153 8068
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KahnSpecial Weather Statement
National Weather Service Cleveland OH
250 PM EDT Wed Jun 1 2022
OHZ032-011930-
Stark OH-
250 PM EDT Wed Jun 1 2022
...A strong thunderstorm will impact portions of Stark County through
330 PM EDT...
At 250 PM EDT, Doppler radar was tracking a strong thunderstorm over
Massillon, or near Canton, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Canton, Massillon, Alliance, North Canton, Louisville, Minerva,
Brewster, Navarre, East Canton, Meyers Lake, Hills And Dales,
Robertsville, Maximo and Perry Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern Ohio.
&&
LAT...LON 4069 8159 4087 8160 4091 8109 4073 8109
4072 8123 4068 8124
TIME...MOT...LOC 1850Z 268DEG 29KT 4078 8150
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KahnThe Cleveland radar (KCLE), 74 km away, was scanning. The volume nearest the first event began at 18:48 UTC.
30 thunderstorm wind, 5 hail. Local standard time, as filed.
Several large tree limbs downed in Massillon.
Several trees downed about one-mile southwest of Massillon.
Trees downed onto building near intersection of TR 172 and CR 25, about four-miles southeast of Risingsun. Unsure of any damage to building.
Quarter-size hail in Amsden.
Four power poles downed at US-6 and County Road 294 northeast of Vickery. Person was trapped in car in between poles, but was not injured.
A few trees downed in Republic.
Tree downed onto house about one-mile SSW of Lorain. Unsure of any damage to house.
Tree downed onto power lines and car along East River Road in Sheffield. Photo did not show any discernable damage to car.
Hail up to nickel-size at Elyria Avenue and North Ridge Road in Elyria.
Trees downed just southeast of downtown Elyria.
Numerous tree branches downed in Sheffield.
Photo of downed large tree branch that went through a ceiling in a house in Elyria.
Tree downed onto house along Loyola Drive in Sheffield. Unsure of any damage to house.
Roof was blown off of a trailer and a transformer fell onto another trailer about four-miles WNW of Lexington in Morrow County, near the Richland County line.
NWS meteorologist estimated 60 mph peak gust from thunderstorm in North Royalton.
Quarter-size hail in Greene Township.
Tree downed in Richfield and another downed along Riverview Road, just south of Everett.
Trees downed about one-mile SSE of Hudson.
Numerous trees downed at Hudson Springs Park.
Numerous trees downed in Hudson, one of which fell onto house and caused at least gutter damage per photo.
Multiple trees snapped about three-miles SSE of Twinsburg.
Trained spotter estimated a 70 mph peak wind gust in Streetsboro. Numerous trees were downed, a couple fences were blown over, and several homes suffered minor siding damage.
Hail up to quarter-size in Streetsboro.
Two trees uprooted in Shalersville.
Widespread tree damage in Newton Falls.
Widespread tree damage in Braceville.
Numerous trees downed in Warren.
Several large trees downed and siding/roofs blown off several mobile homes and barns in Shawtown. Quarter-size hail and several downed trees reported in McComb.
Several utility poles downed and tree snapped approximately 10 feet above its base about four-miles north of Findlay.
Trees downed and blocked roadway at corner of county roads 212 and 236 on the northeast side of Findlay.
Trees downed about two-miles west of New Riegel.
Numerous trees downed in Big Spring Township.
Many trees downed in Venice Township.
Quarter to ping pong ball-size hail in Shelby.
Several power poles downed about two-miles east of Shelby.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023968, 1023969, 1023972, 1023989, 1023990, 1024000, 1024001, 1024008, 1024004, 1024009, 1024011, 1024051, 1024010, 1024013, 1024016, 1024014, 1024018, 1024023, 1024026, 1024030, 1024055, 1024036, 1024043, 1024066, 1024080, 1024081, 1024083, 1024106, 1024108, 1026474, 1026475, 1026478, 1026482, 1026484, 1026488.